MTM providers should screen for medications that are associated with an increased risk of osteoporosis and recommend bone mineral density testing to the primary provider if appropriate.
Adequate intake of calcium as well as vitamin D is essential for prevention and treatment of osteoporosis. Evaluating dietary calcium intake can help the provider determine the additional amount of calcium supplementation a patient requires.
Calcium carbonate is the salt of choice for calcium supplementation because it has the highest amount of elemental calcium and is the least expensive; however, calcium citrate should be considered for elderly patients with low acid production and those on acid-reducing medications.
MTM providers should assess whether patients are appropriately administering bisphosphonate therapy (ie, taking the medication on an empty stomach 30 minutes before any food, medication, or vitamins and remaining upright for 30 minutes) and counsel them on the importance of appropriate administration to reduce adverse effects and maximize efficacy of therapy.
Patient adherence to bisphosphonate therapy tends to be poor, decreasing its efficacy. MTM providers should screen for nonadherence and recommend changes in pharmacotherapy or other methods to improve adherence.
INTRODUCTION TO OSTEOPOROSIS
Osteoporosis is a disease characterized by low bone mass and increased bone porosity.1 The hip, spine, wrist, and ribs are the most commonly affected bones.2 Females are at higher risk of developing osteoporosis than men. Primary causes of osteoporosis include menopause and aging.2 Hyperthyroidism and chronic medication use (Table 30-1) are among the secondary causes. Additional medical conditions associated with osteoporosis are listed in Table 30-2. Osteoporosis results in reduced bone strength and an increased risk of bone fracture.2 Table 30-3 lists the risk factors for osteoporosis and osteoporotic fractures; hip fractures result in the greatest morbidity, mortality, and increased healthcare costs among older adults.9,10, and 11
Table 30-1.Selected Medications Associated with Increased Bone Loss and Fracture Risk3,4 |Favorite Table|Download (.pdf) Table 30-1. Selected Medications Associated with Increased Bone Loss and Fracture Risk3,4
|Medications ||Comments |
|AIDS/HIV medications || |
|Nucleoside reverse transcriptase inhibitors (antiretroviral therapy, ART) (zidovudine, didanosine, lamivudine) ||↓ BMD (ART > PI), no fracture data; increased osteoclast activity and decreased osteoblast activity |
|Protease inhibitors (PI) (nelfinavir, indinavir, saquinavir, ritonavir, lopinavir) || |
|Anticonvulsant therapy (phenytoin, carbamazepine, phenobarbital, valproic acid) ||↓ BMD and ↑ fracture risk; increased vitamin D metabolism leading to low 25(OH) vitamin D concentrations |
|Aromatase inhibitors (eg, letrozole, anastrozole) ||↓ BMD and ↑ fracture risk; reduced estrogen concentrations |
|Furosemide ||↑ fracture risk; increased calcium renal elimination |
|Glucocorticoids (long-term oral therapy) ||↓ BMD and ↑ fracture risk; dose and duration dependent |
|Gonadotropin-releasing hormone (GnRH) agonists or analogs (eg, leuprolide, goserelin) ||↓ BMD and ↑ fracture risk; decreased sex hormone production |
|Heparin (unfractionated, UFH) or low molecular weight heparin (LMWH) ||↓ BMD and ↑ fracture risk (UFH >>> LMWH) with long-term use ...|
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.